Alert archive / South Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 100, NWS Sioux Falls, SD

July 29, 20245 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 29, 2024, 1:56 AM CDT for 5 counties in South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2024, 1:56 AM CDT (06:56 UTC)
Expired
Jul 29, 2024, 3:00 AM CDT
In force
64 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD, Charles Mix County, SD, Douglas County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 164 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:46 PM CDT, 3 hours 10 minutes earlier. Its key messages:

  • Scattered strong to severe storms this evening. Greatest threat is from 7-8 PM to 1 AM with potential for hail up to hen egg size with initial activity, wind gusts exceeding 70 mph, and a few tornadoes. Locally heavy downpours may bring 2+ inches of rain to a few locations as well. Beyond tonight, nightly low storm chances continue for portions of the region through Wednesday night.
  • Hot and humid conditions continue through the week. The highest humidity comes Tuesday and Wednesday, when afternoon heat index readings near or over 100 degrees are most likely.
  • Wildfire smoke aloft will return late tonight-Monday, but confidence in surface impacts is low. Those who are highly sensitive to air pollution should monitor air quality conditions and adjust outdoor plans accordingly.
Area forecast discussion, Jul 28, 10:46 PM CDT, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CDT Sun Jul 28 2024

.KEY MESSAGES...

- Scattered strong to severe storms this evening. Greatest
  threat is from 7-8 PM to 1 AM with potential for hail up to
  hen egg size with initial activity, wind gusts exceeding 70
  mph, and a few tornadoes. Locally heavy downpours may bring 2+
  inches of rain to a few locations as well. Beyond tonight,
  nightly low storm chances continue for portions of the region
  through Wednesday night.

- Hot and humid conditions continue through the week. The
  highest humidity comes Tuesday and Wednesday, when afternoon
  heat index readings near or over 100 degrees are most likely.

- Wildfire smoke aloft will return late tonight-Monday, but
  confidence in surface impacts is low. Those who are highly
  sensitive to air pollution should monitor air quality
  conditions and adjust outdoor plans accordingly.

&&

.DISCUSSION...
Issued at 256 PM CDT Sun Jul 28 2024

THIS AFTERNOON-TONIGHT: Looking at a couple of areas for convection
through the rest of this afternoon and tonight. First will be across
mainly northwest Iowa, as a compact wave/MCV remnants pushes east
across eastern Nebraska/western Iowa. This activity is moving into
an airmass characterized by moderate instability (1500-2000J/kg) and
increasing deep layer shear per the latest RAP projections. While
greater coverage of this activity is expected to be south of Highway
20, will have to monitor our far southeast counties for an isolated
strong to severe storm over the next few hours until this wave moves
east of the area.

Stronger mid-level wave is moving across western South Dakota early
this afternoon and will continue to track east across the eastern
Dakotas into Minnesota through the evening/overnight. Already seeing
spotty storms develop along the associated surface boundary which
extends from western SD into southeast ND. Instability has been
limited in some areas due to morning showers/clouds across our
western counties, but that activity continues to wane, and partial
clearing should allow stronger heating to push MLCAPE values near
2000J/kg ahead of this activity early this evening. Shear starts off
on the weak side this afternoon, but the approaching wave will bring
increasing mid-level winds, with shear increasing accordingly. This
will support organized storms with a threat of large hail with the
initial development. This would be more likely west of our forecast
area, or perhaps just into our northwest corner early this evening.

Storms continue to grow upscale as they progress east this evening,
with the primary threat transitioning to strong/damaging winds,
possibly in excess of 70-75 mph. Exact location of the greatest
threat is still somewhat uncertain, though the high-res models from
this morning are showing better consensus today than at this time
yesterday. This leads to slightly higher confidence that the main
impacts for our forecast area will be near and north of the I-90
corridor, though there is a low-moderate (30-50%) probability of
stronger storms extending south of I-90 toward the Missouri River
after dark. While the primary threats tonight are large hail and
damaging winds, there is a non-zero threat of tornadoes, especially
if bowing segments can become established, as 0-3km shear vectors
would be oriented nearly perpendicular to the lines.

In addition to the aforementioned severe threat, we will have to
monitor for locally heavy rainfall as well. Airmass is primed as has
already been seen with the activity around Sioux City, with Wayne
Nebraska AWOS (KLCG) reporting nearly an inch of rain in 20 minutes.
Precipitable water values exceeding 1.5-1.75 inches are above the
90th percentile of climatology, and while storms will become
increasingly progressive through this evening, any storms which are
slower moving or impact urban areas could present a localized flash
flood threat.

MONDAY-THURSDAY: Tonight's storms should exit to the east of our
forecast area by daybreak Monday and the daytime hours should remain
rain-free. However, some areas could start the day off with some
patchy fog/stratus in the wake of departing storms. Temperatures may
also be impacted by a return of smoke aloft from western wildfires,
but still looks to be a warm day with highs in the mid 80s to lower
90s. Dew points in the mid 60s-lower 70s will push heat indices into
the 90s in many areas, but at this time it looks to remain shy of
advisory criteria. Speaking of the wildfire smoke, low probability
that we could see some surface impacts on Monday as winds turn to
the northwest behind the departing storms. HRRR Smoke model does
show some increase in near surface smoke, but low confidence in
whether there will be enough to push air quality into a higher level
than Moderate/yellow or reduce visibility.

Tuesday-Wednesday continue to look like the hottest and most humid
days of the week and this would be the period of greater concern for
heat headlines. Barring lingering impacts from isolated-scattered
nighttime storms, trends continue to support highs both days in the
upper 80s to mid 90s, with dew points in the lower-mid 70s, perhaps
upper 70s in a few locations. These values support heat indices
topping 100 in some areas both afternoons, mainly south of I-90.

Various waves sliding across the region in quasi-zonal flow could
bring periodic storm chances, mainly focused during the evening to
overnight hours Monday night through Wednesday night. Strongest of
these waves appears to be Wednesday night and will carry higher and
more widespread chance pops during that period. However, details in
exact timing and location of storms are far from certain. That said,
cannot rule out a few strong to severe storms given unstable mid
level lapse rates and areas of moderate to strong shear.

FRIDAY-SUNDAY: Stronger mid-upper level ridge builds again over the
western CONUS, placing us back in west-northwest flow aloft by this
weekend. This may allow temperatures to ease slightly, though humid
conditions look to continue. Confidence in precipitation chances is
low as any weak waves in the northwest flow could trigger spotty
showers or storms. Unfortunately, this flow pattern aloft will
likely maintain our hazy/smoky skies as we move through the first
weekend in August.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1045 PM CDT Sun Jul 28 2024

Outside of a few isolated showers along/north of the MO River
Valley, latest radar imagery shows largely quiet conditions across
our area. Given how storms have panned out this evening, think any
additional development overnight would remain isolated in nature.
Otherwise, expect light and variable winds to continue for much of
the period. This in combination with a decent amount of moisture in
the lower levels may result in fog prior to/around daybreak. Thus,
could see cigs/vsbys briefly fall to MVFR levels. Any fog
development should burn off quickly though, allowing dry conditions
and mostly sunny skies to prevail Monday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...JH
AVIATION...SST
Hazardous weather outlook, Jul 28, 6:35 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
635 PM CDT Sun Jul 28 2024

MNZ071-072-SDZ038>040-050-052>061-063>066-068-069-292345-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
635 PM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms remain possible tonight
with the main threat from 7 PM to 11 PM. Primary hazards include: large
hail up to hen egg size, wind gusts exceeding 70 mph, and a few
tornadoes. Some locations may see rainfall exceeding 2 inches,
leading to potential for ponding of water in low lying or urban areas
or perhaps isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.

Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013-
014-SDZ062-067-070-071-292345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Dixon-Dakota-Minnehaha-Lincoln-Union-
635 PM CDT Sun Jul 28 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska and southeast South
Dakota.

.DAY ONE...Tonight.

Scattered strong to severe thunderstorms remain possible tonight
with the main threat from 9 PM to 2 AM. Primary hazards include: large
hail up to hen egg size, wind gusts exceeding 70 mph, and a few
tornadoes. Some locations may see rainfall exceeding 2 inches,
leading to potential for ponding of water in low lying or urban areas
or perhaps isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions continue through this week. Heat index
values are expected to be in the mid 90s to near 100 degrees in the
afternoon and early evening, especially Tuesday and Wednesday. Those
who are sensitive to heat or those working outdoors for prolonged
periods of time may be impacted.

Low chances for storms return Tuesday night and Wednesday night with
potential for isolated strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:00 AM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix60 min
Jul 29, 2:16 PM CDTHeat AdvisoryFSDAurora, Beadle, Bon Homme, Brule, Charles Mix, Clay and 9 more21 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.